Hail, Bates
- When
- October 4, 4:25 PM CST
- Where
- Bates County, Merwin
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.400, -94.600
4 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 4, 12:10 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 110 PM CDT THU OCT 4 2001 ...MAIN CONCERNS ARE CONVECTIVE CHANCES THIS AFTERNOON AND EVENING THEN JUST HOW COLD TEMPERATURES WILL BE... SHOWERS AND THUNDERSTORMS BEGINNING TO LINE UP ACROSS NORTHEAST KANSAS INTO NORTHERN MO ALONG NORTHERN EDGE OF 850MB BAROCLINIC ZONE. THIS ALL AHEAD OF VIGOROUS SHORTWAVE DROPPING SOUTH FROM NORTHERN MONTANA. ALSO LOOKING AT A LITTLE BIT OF INSTABILITY SETTING UP ACROSS SOUTHERN HALF OF CWA WITH LIS AROUND -4 AND CAPES PROGGED TO AROUND 1500 J/KG. THIS MAY BE ENOUGH TO SPARK SOME ISOLATED SEVERE STORMS ALTHOUGH WIND FIELD DOES NOT SUPPORT SUSTAINED...ORGANIZED SEVERE POTENTIAL. NEARLY STATIONARY SFC BOUNDARY NOTICEABLE ACROSS CWA AND RUNS FROM ABOUT LAWRENCE TO OLATHE TO JUST NORTH OF SEDALIA. DEW POINTS IN THE 60S AND TEMPS IN THE UPPER 70S TO THE SOUTH WITH MUCH COOLER AND DRIER AIR TO THE NORTH. WITH THIS IN MIND...WILL GO CATEGORICAL TONIGHT FOR SHOWERS AND THUNDERSTORMS. COULD ALSO SEE SOME LOCALIZED HEAVY RAIN WHERE STRONGEST THUNDERSTORMS ARE. TEMPERATURES WILL BEGIN TO COOL RAPIDLY AFTER MIDNIGHT AND MOST LOCATIONS WILL DROP INTO THE 40S. WILL SHOOT JUST A TOUCH ABOVE GUIDANCE VALUES. FOR FRIDAY...EXPECT COLD CONDITIONS AS GUIDANCE CONTINUES TO POINT TOWARDS VERY LITTLE DIURNAL RANGE. THIS NOT OUT OF THE QUESTION LOOKING UPSTREAM AND WILL ONLY SHOOT A COUPLE DEGREES ABOVE FORECAST LOWS. MOST OF THE PRECIP WILL MOVE EAST OF THE AREA DURING THE AFTERNOON AS UPPER LEVEL STORM MOVES THROUGH. EXPECT CLEAR SKIES AND LIGHT WINDS FRIDAY NIGHT AND SOME LOCATIONS COULD COME CLOSE TO DROPPING BELOW FREEZING. WILL NEED TO WATCH THIS AS A FREEZE ADVISORY MAY BE NEEDED...ESPECIALLY OVER THE NORTHERN COUNTIES. WILL SHOOT MAINLY FOR LOW AND MID 30S. A LITTLE WARMING TO TAKE PLACE ON SATURDAY AS RETURN FLOW SETS UP AND ABUNDANT SUNSHINE IS EXPECTED. WILL NOT STRAY FAR FROM GUIDANCE. ANOTHER FAIRLY STRONG SHORTWAVE...WHICH IS CURRENTLY THE DARKENING IN THE NORTHERN PACIFIC...WILL MOVE ONTO THE PLAINS SUNDAY BRINGING AN INCREASE IN SOUTHERLY WINDS AND MOISTURE TO THE REGION. WILL ADD A CHANCE FOR RAIN SUNDAY NIGHT AND CONTINUE POPS THROUGH THURSDAY WITH ACTIVE UPPER LEVEL PATTERN IN PLACE. TEMPERATURES SHOULD BE NEAR SEASONAL BUT WILL VARY A BIT AS INDIVIDUAL STORM SYSTEMS PASS. .EAX... KS...NONE. MO...NONE. 18
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU OCT 4 2001 FORECAST: SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS MUCH OF MISSOURI AND EASTERN KANSAS THIS AFTERNOON THROUGH TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 70 LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH LARGE HAIL THE PRIMARY THREAT. DISCUSSION: A COLD FRONT LOCATED ROUGHLY ALONG THE INTERSTATE 70 CORRIDOR THIS AFTERNOON WILL SLOWLY MOVE SOUTH THIS EVENING. WARM MOIST AIR AHEAD OF THIS FRONT WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MUCH OF MISSOURI AND EASTERN KANSAS. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON AND EARLY THIS EVENING. OUTLOOK: A SURGE OF MUCH COOLER AIR WILL PUSH THROUGH KANSAS AND MISSOURI TONIGHT INTO FRIDAY. BELOW NORMAL TEMPERATURES ARE EXPECTED TO REMAIN IN THE AREA THROUGH THE WEEKEND. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX SEAMAN
The national radar mosaic for the moment the first event began.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees up to one foot in diameter blown down. A chicken house was also blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, October 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5269791, 5269794, 5269795, 5269793, 5269792.